Alert archive / Kansas / Flash Flood Warnings in 2006
Flash Flood Warning 19, NWS Goodland, KS
NWS Goodland, KS issued this flash flood warning at Aug 18, 2006, 6:19 PM CDT for Graham County, Norton County, Kansas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 18, 2006, 6:19 PM CDT (23:19 UTC)
- Expired
- Aug 18, 2006, 9:15 PM CDT
- In force
- 3 hr
- Issued by
- NWS Goodland, KS
- Area
- Counties, with a storm outline in the text
Counties Graham County, KS, Norton County, KS
The radar
The Goodland radar (KGLD), 149 km from the middle of the area, began a volume at 23:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 11.3 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 959 J/kg
- Mixed-layer CIN
- -98 J/kg
- Mixed-layer LCL
- 1278 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- -12 m²/s²
- 0-3 km storm-relative helicity
- 5 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS53 KGLD 182323
FFWGLD
KSC065-137-190215-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
619 PM CDT FRI AUG 18 2006
THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A
* FLASH FLOOD WARNING FOR...
GRAHAM COUNTY IN NORTHWEST KANSAS
THIS INCLUDES THE CITY OF HILL CITY
SOUTHERN NORTON COUNTY IN NORTHWEST KANSAS
* UNTIL 915 PM CDT
* AT 614 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR A LINE OF
THUNDERSTORMS PRODUCING HEAVY RAIN ALONG THE GRAHAM AND NORTON
COUNTY LINE. RADAR ESTIMATES OF 1 TO 2 INCHES OF RAIN HAS FALLEN
OVER SOUTHEAST NORTON COUNTY...AND THESE STORMS ARE BEGINNING TO
MOVE OVER AREAS THAT RECEIVED 3 TO 4 INCHES OF RAIN ON WEDNESDAY.
THE HEAVY RAIN FALLING ON SATURATED GROUND WILL CREATE AREAS OF
FLASH FLOODING AS THE LINE OF STORMS DRIFT SOUTH.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO NEW
ALMELO...LENORA...EDMOND AND DENSMORE
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.
LAT...LON 3913 10016 3914 9960 3978 9961 3969 10014
3956 10016
$$
JRM1 follow-up statement
000
WGUS73 KGLD 190032
FFSGLD
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
631 PM MDT FRI AUG 18 2006
KSC065-137-190215-
NORTON KS-GRAHAM KS-
731 PM CDT FRI AUG 18 2006
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 915 PM CDT FOR
NORTHWESTERN GRAHAM AND NORTON COUNTIES...
AT 728 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE AN AREA OF THUNDERSTORMS PRODUCING FLASH FLOODING. THESE
STORMS WERE LOCATED NEAR CALVERT AND NORTON. THE THUNDERSTORMS
WITH EXCESSIVE RAIN WERE NEARLY STATIONARY.
OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO REAGER
AND ALMENA.
THIS INCLUDES HIGHWAY 36 BETWEEN MILE MARKERS 100 AND 127.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.
LAT...LON 3944 10015 3965 9963 4001 9963 3999 10017
3965 10016
$$
MCGUIREWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this flash flood warning went out at Aug 18, 2:38 PM CDT, 3 hours 41 minutes earlier.
Area forecast discussion, Aug 18, 2:38 PM CDT, 3 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
138 PM MDT FRI AUG 18 2006
.SHORT TERM... (TONIGHT - MONDAY)
VERY MOIST TROPICAL AIR MASS CONTINUES TO BE IN PLACE ACROSS THE
HIGH PLAINS WITH SOUTHWEST FLOW AROUND LARGE RIDGE CENTERED OVER THE
SOUTHERN PLAINS. DESPITE THE LACK OF GOOD UPPER FORCING
TONIGHT...COLD FRONT/POST FRONTAL LOW LEVEL UPSLOPE FLOW SHOULD BE
MORE THAN SUFFICIENT TO INITIATE WIDESPREAD SHOWER AND
THUNDERSTORMS. HAVE BUMPED UP POPS ACCORDINGLY. FLASH FLOOD WATCH
SEEMS APPROPRIATE GIVEN LOCALLY HEAVY RAIN THAT HAS OCCURRED IN
THOSE AREAS THE PAST FEW DAYS. MAY END UP EXTENDING IT PAST
06Z...SINCE RAIN WILL BE LINGERING WELL INTO SATURDAY. EXPECT RAIN
TO GRADUALLY END SATURDAY AFTERNOON AND SATURDAY EVENING FROM
NORTHEAST TO SOUTHWEST.
PRECIPITATION FORECAST FOR MONDAY AND TUESDAY NOT CLEAR CUT. AT THE
SURFACE...HIGH PRESSURE WILL SHIFT EASTWARD AND THE RETURN
CIRCULATION WILL ENSURE AT LEAST SOME LOW LEVEL MOISTURE ADVECTION
FROM THE SOUTHEAST. 500MB FLOW WILL BE WEAK/ZONAL ON
SUNDAY...TRANSITIONING TO NORTHWEST ON MONDAY. THERE ARE HINTS OF
PVA BOTH DAYS...BUT HARD TO SAY IF THIS IS AN ARTIFACT OF MODEL
CONVECTIVE PARAMETERIZATION FROM THE PREVIOUS COUPLE OF DAYS. AIR
MASS DOES APPEAR TO DRY OUT ON MONDAY...AS FORECAST BY 700MB THETA-E
AND 700-850MB RH. BOTTOM LINE IS THAT WILL CARRY A SLIGHT CHANCE FOR
PRECIPITATION ON SUNDAY...BUT PLAY IT CONSERVATIVELY DRY FOR MONDAY.
OFFICIAL FORECAST ALREADY REFLECTS THIS THINKING SO LITTLE IF ANY
CHANGE WAS MADE.
TEMPERATURES...CLOUDINESS ON SATURDAY WILL KEEP HIGHS ON THE COOL
SIDE. SUNDAY AND MONDAY EXPECT MORE SUN...BUT WITH 850MB
TEMPERATURES ONLY RECOVERING TO THE UPPER TEENS/LOWER 20S CELSIUS
STILL EXPECT SLIGHTLY BELOW/NEAR NORMAL TEMPERATURES.
.LONG TERM... (TUESDAY - FRIDAY)
LONGWAVE PATTERN WILL BE UNDERGOING A CHANGE THIS PERIOD. RIDGE
WHICH HAS BEEN SITTING ACROSS THE SOUTHERN PLAINS FORECAST TO
RETROGRADE TO THE DESERT SOUTHWEST AREA. THIS WILL PROMOTE A
NORTHWEST FLOW ALOFT OVER THE LOCAL AREA. A STRONG NORTHERN STREAM
SYSTEM WILL MOVE ACROSS CENTRAL CANADA. THIS SYSTEM WILL EJECT A
SERIES OF SHORTWAVE TROUGHS INTO THE NORTHWEST FLOW. ALTHOUGH THE
GFS AND ECMWF ARE NOT ENTIRELY IN AGREEMENT ON THE DETAILS...THE
ECMWF NOTABLY STRONGER WITH THE RIDGING ACROSS THE CENTRAL
PLAINS...BOTH MODELS SHOW A SURFACE BOUNDARY MOVING ACROSS THE AREA
IN THE PERIOD WEDNESDAY NIGHT THROUGH THURSDAY. AS A RESULT WILL
HAVE SOME MENTION OF PRECIPITATION THOSE PERIODS. POST FRONTAL LOW
LEVEL UPSLOPE REGIME WILL BE IN PLACE ACROSS THE HIGH PLAINS FOR THE
END OF THE EXTENDED PERIOD. NORTHWEST FLOW ALOFT ALSO CONTINUES WITH
POSSIBLE EMBEDDED SHORTWAVES. THIS COMBINATION USUALLY SPELLS
PRECIPITATION...AND INDEED GFS BREAKING OUT A CONVECTIVE BLOB AT THE
END OF DAY 7. ALTHOUGH CONFIDENCE IN MODEL QPF OUTPUT AT THAT TIME
RANGE NOT VERY HIGH...THE PATTERN WARRANTS AT LEAST A SLIGHT CHANCE
MENTION OF THUNDERSTORMS.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...FLASH FLOOD WATCH UNTIL MIDNIGHT MDT /1 AM CDT/ TONIGHT FOR
KSZ016-KSZ027-KSZ028-KSZ029-KSZ041-KSZ042.
NE...NONE.
CO...FLASH FLOOD WATCH UNTIL MIDNIGHT MDT TONIGHT FOR COZ092.
&&
JDKHazardous weather outlook, Aug 18, 11:45 AM CDT, 6 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1045 AM MDT FRI AUG 18 2006 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-191300- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 1145 AM CDT FRI AUG 18 2006 /1045 AM MDT FRI AUG 18 2006/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS WILL DEVELOP ALONG A COLD FRONT AS IT MOVES ACROSS THE TRI-STATE AREA THIS AFTERNOON. THE STRONGER THUNDERSTORMS WILL BE CAPABLE OF PRODUCING SMALL HAIL TO THE SIZE OF NICKELS AND WIND GUSTS TO 55 MPH. STORM MOTIONS WILL GENERALLY BE TO THE SOUTHWEST AT LESS THEN 10 MPH...PROMOTING LOCALLY HEAVY RAINFALL AND THE POTENTIAL FOR LOCALIZED FLOODING. THE GREATEST THREAT FOR THE ABOVE MENTIONED WEATHER WILL EXTEND ROUGHLY FROM MCCOOK NEBRASKA SOUTHWEST THROUGH GOODLAND KANSAS AND KIT CARSON COLORADO. THIS AREA OF THUNDERSTORMS AND HEAVY RAIN WILL SHIFT SOUTH TOWARD EVENING AND INTO THE OVERNIGHT HOURS. LOCAL AREAS SOUTH OF A LINE FROM KIT CARSON COLORADO TO HILL CITY KANSAS RECEIVED HEAVY RAIN OVER THE PAST FEW DAYS. FURTHER RAIN IN THESE AREAS WILL PRODUCE LOCALIZED FLOODING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS A SLIGHT CHANCE OF THUNDERSTORMS SUNDAY AND SUNDAY NIGHT SOUTH OF INTERSTATE 70. STORMS ARE NOT EXPECTED TO BE SEVERE... BUT WILL PRODUCE DANGEROUS LIGHTNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT. HOWEVER...RAINFALL REPORTS WOULD BE APPRECIATED. DDT
In the hours before
Special weather statement, Aug 18, 4:52 PM CDT, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 352 PM MDT FRI AUG 18 2006 KSZ027-182215- WALLACE- 352 PM MDT FRI AUG 18 2006 ...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR WALLACE COUNTY IN WEST CENTRAL KANSAS... AT 351 PM MDT...SATELLITE IMAGERY AND NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING 10 MILES SOUTH OF WALLACE...OR 13 MILES SOUTHEAST OF SHARON SPRINGS... AND MOVING SOUTHWEST AT 5 MPH. PENNY TO NICKEL SIZE HAIL...LOCALLY HEAVY RAIN...AND WINDS TO 50 MPH ARE EXPECTED WITH THESE STORMS. JRM
Local storm report, Aug 18, 5:33 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
433 PM MDT FRI AUG 18 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0417 PM HAIL 10 W OBERLIN 39.82N 100.72W
08/18/2006 M0.75 INCH DECATUR KS PUBLIC
0420 PM HAIL 11 W OBERLIN 39.82N 100.74W
08/18/2006 E1.00 INCH DECATUR KS PUBLIC
0425 PM TSTM WND GST 14 E ATWOOD 39.81N 100.78W
08/18/2006 E70 MPH RAWLINS KS PUBLIC
ROOF SHINGLES BLOWN OFF HOME...4 INCH TREE
UPROOTED...SEVERAL TREE BRANCHES DOWN
&&
SBLAIRSpecial weather statement, Aug 18, 5:40 PM CDT, 39 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 440 PM MDT FRI AUG 18 2006 NEZ081-182315- RED WILLOW- 540 PM CDT FRI AUG 18 2006 ...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR RED WILLOW COUNTY IN SOUTHWEST NEBRASKA... AT 535 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6 MILES NORTHWEST OF INDIANOLA...OR 10 MILES NORTHEAST OF MCCOOK...MOVING SOUTHEAST AT 25 MPH. PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE. THIS INCLUDES HIGHWAY 34 BETWEEN MILE MARKERS 94 AND 107. MCGUIRE
Local storm report, Aug 18, 5:41 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
441 PM MDT FRI AUG 18 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0435 PM HAIL 13 ESE ATWOOD 39.74N 100.82W
08/18/2006 E0.75 INCH RAWLINS KS PUBLIC
&&
SBLAIRLocal storm report, Aug 18, 6:07 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
507 PM MDT FRI AUG 18 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0448 PM TSTM WND GST 2 E EDMOND 39.63N 99.78W
08/18/2006 E60 MPH NORTON KS PUBLIC
0455 PM HAIL 2 WNW INDIANOLA 40.25N 100.45W
08/18/2006 E0.75 INCH RED WILLOW NE PUBLIC
&&
SBLAIRLocal storm report, Aug 18, 6:13 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
513 PM MDT FRI AUG 18 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0450 PM HAIL 1 NW INDIANOLA 40.25N 100.43W
08/18/2006 E0.88 INCH RED WILLOW NE PUBLIC
&&
SBLAIRThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 17, 7:30 PM CDT | Severe Thunderstorm Warning | GLD | Wichita | 35 min |
| Aug 17, 8:07 PM CDT | Flash Flood Warning | GLD | Wichita | 113 min |
| Aug 17, 8:50 PM CDT | Severe Thunderstorm Warning | GLD | Greeley, Wichita | 40 min |
| Aug 17, 9:04 PM CDT | Flash Flood Warning | GLD | Greeley | 116 min |
| Aug 18, 4:06 AM CDT | Flash Flood Watch | GLD | Gove, Graham, Greeley, Logan, Wallace, Wichita | 21 hr |
| Aug 18, 4:57 PM CDT | Severe Thunderstorm Warning | GLD | Wallace | 24 min |
| Aug 18, 5:07 PM CDT | Severe Thunderstorm Warning | GLD | Decatur, Rawlins | 38 min |
| Aug 18, 5:46 PM CDT | Severe Thunderstorm Warning | GLD | Norton | 34 min |
| Aug 18, 6:43 PM CDT | Severe Thunderstorm Warning | GLD | Sheridan | 26 min |
Nearby
Flash Flood Warnings in Kansas, 2006Every flash flood warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.